Alert archive / Tennessee / Wind Advisories in 2017

Wind Advisory 12, NWS Morristown, TN

March 30, 20178 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Mar 30, 2017, 3:57 AM EDT for 8 counties in Tennessee. It took effect at Mar 30, 2017, 5:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2017, 3:57 AM EDT (07:57 UTC)
In effect from
Mar 30, 2017, 5:00 PM EDT
Expired
Mar 31, 2017, 8:00 AM EDT
In force
15 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.0 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WWUS74 KMRX 300757
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
357 AM EDT Thu Mar 30 2017

...Windy Conditions are Expected late Today and Tonight across 
the far East Tennessee Mountains and Foothills...

.A strong storm system will move across the Tennessee Valley and
southern Appalachians late today through early Friday morning. 
The tight pressure gradient around this system will produce windy 
conditions across the far east Tennessee Mountains and foothills 
with damaging winds possible.

TNZ018-041-043-045-047-072-074-087-301600-
/O.UPG.KMRX.HW.A.0001.170330T2200Z-170331T1200Z/
/O.NEW.KMRX.WI.Y.0012.170330T2100Z-170331T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
357 AM EDT Thu Mar 30 2017

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM EDT
FRIDAY...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 8 AM EDT
Friday. The High Wind Watch is no longer in effect. 

* EVENT...Southerly winds increasing to 25 to 35 mph with gusts up
  to 55 mph. 

* TIMING...Increasing winds this afternoon with strong gusty
  southerly winds late today through early Friday morning.
  

* IMPACTS...The windy conditions may down small trees, branches 
  and power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
3 follow-up statements
842 
WWUS74 KMRX 301908
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
308 PM EDT Thu Mar 30 2017

...Windy Conditions are Expected late Today and Tonight across
the far East Tennessee Mountains and Foothills...

.A strong storm system will move across the Tennessee Valley and
southern Appalachians late today through early Friday morning.
The tight pressure gradient around this system will produce windy
conditions across the far east Tennessee Mountains and foothills
with damaging winds possible.

TNZ018-041-043-045-047-072-074-087-310500-
/O.CON.KMRX.WI.Y.0012.170330T2100Z-170331T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
308 PM EDT Thu Mar 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* EVENT...Southerly winds increasing to 25 to 35 mph with gusts 
  up to 55 mph. 

* TIMING...Increasing winds this afternoon with strong gusty 
  southerly winds late today through early Friday morning. 

* IMPACTS...The windy conditions may down small trees, branches 
  and power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
766 
WWUS74 KMRX 310155 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
955 PM EDT Thu Mar 30 2017

...Windy Conditions are Expected late Today and Tonight across
the far East Tennessee Mountains and Foothills...

.A low pressure system will move across the Tennessee Valley and 
southern Appalachians late today through early Friday morning. The
tight pressure gradient around this system will produce windy 
conditions across the far east Tennessee Mountains and foothills.

TNZ018-041-043-045-047-072-074-087-311000-
/O.CON.KMRX.WI.Y.0012.000000T0000Z-170331T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
955 PM EDT Thu Mar 30 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY...

* EVENT...Southerly winds of 20 to 30 mph with gusts up to 50 mph. 

* TIMING...Tonight through early Friday morning. 

* IMPACTS...The windy conditions may down small trees, branches 
  and power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
472 
WWUS74 KMRX 310730 AAC
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Morristown TN
330 AM EDT Fri Mar 31 2017

...Windy Conditions are Expected early this morning across the 
far East Tennessee Mountains and Foothills...

.A low pressure system will move across the Tennessee Valley and
southern Appalachians early this morning. The tight pressure 
gradient around this system will produce windy conditions across 
the far east Tennessee Mountains and foothills.

TNZ018-041-043-045-047-072-074-087-311200-
/O.CON.KMRX.WI.Y.0012.000000T0000Z-170331T1200Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Mountain City, Cosby, Cedar Creek, Erwin,
Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek
330 AM EDT Fri Mar 31 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* EVENT...Southerly winds of 20 to 30 mph with gusts up to 50 
  mph.

* TIMING...Through 8 AM this morning. 

* IMPACTS...The windy conditions may down small trees, branches 
  and power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 30, 3:54 AM EDT, 3 minutes earlier.

Area forecast discussion, Mar 30, 3:54 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
354 AM EDT Thu Mar 30 2017

.Short Term (Today)...Warm southerly winds will increase low level
moisture and convective instability across the region, ahead of an
approaching storm system that will impact the area tonight. Expect
showers and perhaps a few thunderstorms to develop and move into the
Plateau and southern valley in the afternoon, although the more
widespread activity will not arrive until tonight. As winds increase
today, strong mountain wave winds will develop during the late
afternoon and continue overnight.

.LONG TERM (Tonight through Wednesday)...A negative upper trough
will move across the Ohio and Tennessee Valleys tonight and early
Friday morning. A series of jet streaks exiting the upper trough
will produce divergence aloft over the region late today through
early Friday morning. These circulation around this jets will
enhance the fronto-genetic forcing overnight.

Models show the airmass becoming moderately unstable with MLCAPES
of 1000-1500 J/Kg with Hail CAPEs of 150-300 J/kg. Shear/SR
Helicity does become quite strong with favorable values for
rotating updrafts with incoming storms. LCL heights lower
overnight as well. Models show a 850mb jet of 40-50kts overnight. Given
these parameters, isolated tornadoes are a concern with the main
threat being damaging winds up to 60 mph and hail of 0.5 to 1
inch.

SPC has placed essentially the entire area under a slight risk of
severe thundestorms, even though the western/southern half of the
area seems to have the greatest threat.

Given the low-level jet and favorable thermodynamic profile,
strong winds are expected across the mountains and foothills for
tonight. Have issued a wind advisory for these locations.

For Friday, after early more showers (thunder northeast), models
show plenty of boundary layer moisture remaining keep the area
under mostly cloudy sky. Enough low-level instability to keep
chance showers going, especially for the orographic lift areas.

For this weekend, upper and surface ridging will produce a dry and
warm Saturday and Sunday.

Next strong upper trough will move into the area for early next
week. This system also has strong upper jet forcing with potential
of widespread showers and scattered storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             78  56  71  49 /  40  80  20   0
Knoxville McGhee Tyson Airport, TN  79  55  67  47 /  10  80  60  10
Oak Ridge, TN                       79  55  68  46 /  10  90  50  10
Tri Cities Airport, TN              73  54  67  44 /  10  90  70  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 5 PM this afternoon to 8 AM EDT Friday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&
Hazardous weather outlook, Mar 29, 3:39 PM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
339 PM EDT Wed Mar 29 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
339 PM EDT Wed Mar 29 2017 /239 PM CDT Wed Mar 29 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A strong storm system will move across the Tennessee Valley
Thursday and Thursday night, producing widespread showers and
thunderstorms. Some of these storms may be severe across the
Plateau and southeast Tennessee. Damaging winds and hail will be
the main threat, but isolated tornadoes are possible.

Locally heavy rains are also possible across the Plateau and
southeast Tennessee.

Strong winds aloft will also develop late Thursday and continue
through early Friday morning. Windy conditions are possible
across the far eastern Tennessee and southwest Virginia mountains
and foothills with southerly wind gusts up to 60 mph possible. A
High Wind Watch is in effect from Thursday evening through Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening and Thursday
night.

Nearby

Wind Advisories in Tennessee, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.